Poisoning: Case Studies – Emergency Medicine | Lecturio

Poisoning: Case Studies – Emergency Medicine | Lecturio


[Music] all right so what we’re gonna do now is shift gears to a couple of cases and we’re gonna talk through how these patients present in real life so we’re gonna start off with a 22 year old man he was like his prior colleague found down in a shed at work he works as a landscaper he had white powder on his face and clothing you can see his vital signs here his temperature is a bit low his heart rates 55 which is low he’s a bit too kipnuk stable blood pressure and significant hypoxia when you listen to him his respirations are making a gurgling sound and you look in his mouth he’s got pooled secretions in his oral pharynx his pupils are only 2 millimeters his skin is cool and diaphoretic and during the exam he begins vomiting so what are we thinking about for this patient so the easiest way to think about it is if you’ve got bodily fluids everywhere you should you should definitely be considering cholinergic s– so this gentleman has copious oral secretions he’s vomiting his skin is diaphoretic this is somebody you want to think about a cholinergic ingestion and in fact most exposures are from organophosphates which are used as pesticides so the fact that this gentleman works as a landscaper should further raise your suspicion as far as the management for this guy goes I can’t overemphasize this enough you have to decontaminate him and that is a to prevent further exposure for him and B to prevent you and your staff from being exposed and getting sick as well so you’ve got to decontaminate the patient remove the clothing clean the powder off of the skin make sure that you that you get rid of all of the toxin before you proceed with other interventions these patients are definitely going to need to be intubated early they will literally drown in their own secretions so management of the airway is absolutely critical and they typically need high flow oxygen or positive pressure ventilation in order to oxygenate adequately as far as antidotes go atropine is the antidote of choice it restores the normal cholinergic tone and it be indicated in this case and you can also use pralidoxime or 2-pam which reactivates the acetylcholinesterase that has been deactivated by the toxin all right let’s move on to another case so here we have another patient who’s found down and this is a common presentation and toxic exposures this one is a 38 year old woman who was found unresponsive in her bedroom by family there were empty pill bottles next to her bed but the family didn’t bring them with her her vital signs are as you see them so she has a normal temperature normal heart rate but a respiratory rate of four and an oxygen saturation of only 81% her pupils are one millimeter and her skin is cyanotic but dry so what are we thinking about with this patient again this is a pretty classic presentation and hopefully you’ve recognized this as an opioid overdose so this is an unfortunately very common presentation that we see in urban areas in the United States and it’s something that has caused a lot of deaths in recent years and is actually increasing in terms of the frequency and mortality associated with these events so anytime you see a patient who presents with pinpoint pupils and respiratory depression you can you should definitely have opioids at the top of your differential these exposures can be recreational so patients who use opioids recreationally like heroin or oxycodone they may just overdo it and inadvertently overdose themselves but they can also represent attempted suicide and you need to consider that possibility in every overdose patient the initial management really consists of supporting the patient’s respiration so if the patient is APNIC or breathing so slowly that their respiration is inadequate for oxygenation you want to initiate bag valve mask ventilation right away now if you’re not able to bag them effectively or if they don’t respond rapidly to your more definitive treatment you might need to intubate them but the good news is we have a rapidly acting antidote for opioid overdose so usually you can bag the patient long enough to get them breathing again and you shouldn’t need to intubate we definitely want to make sure that we’re giving them High Flow oxygen and restoring their normal oxygenation I mentioned the antidote and that’s naloxone so it’s an opioid receptor antagonist that very rapidly reverses the effects of opioids basically naloxone will bind to the receptors and block the opioids from exerting influence at the cellular level the dose of naloxone that you need for a given overdose patient is highly variable it really depends on how much of the opioid they took so we’re going to titrate our naloxone to effect if a small dose doesn’t do it consider a larger dose and if that dose doesn’t do it consider a second dose you really want to make sure that you are maximizing your treatment in order to get the desired effect so there’s no one-size-fits-all formula for dosing alright moving on to yet another case this one is a 44 year old man with a history of depression he’s found at home by family with altered mental status there are a number of empty pill bottles in the trashcan they’re all over the counter pill bottles the patient is alert but he’s agitated and combative you can see his vital signs here he’s got a temperature of 38 five a heart rate of 135 respirations of 24 blood pressure of 160 over 98 and his saturation is normal his pupils are eight millimeters his skin is flushed and dry and he’s got dry mucous membranes so this is a gentleman who is febrile tachycardic to kipnuk with hot dry skin and madrasahs hopefully you recognize this as an anticholinergic case so he is mad as a hatter and that his mental status is altered blind as a bat because he’s Midgley attic red as a beet because he’s flushed hot as a hair cuz he’s literally hot and dry as a bone because his mucous membranes are dry so this is very suggestive of anticholinergic poisoning the key thing you want to do anytime a patient comes in having taken pills is find out what they took so in his case we’re gonna probably deploy the family to go back home and bring us in these empty pill bottles we’re also going to sedate the patient as needed to ensure they are safety and the safety of our staff a patient who’s agitated and combative is not going to be easy to care for in the IDI and we want to make sure that their behavior doesn’t interfere with their appropriate medical care we’re also going to give IV fluids to restore intravascular volume as needed there is an antidote for anticholinergic poisoning it’s physio stigman which is an acetylcholinesterase inhibitor however we don’t really give this routinely in for most ingestions in the emergency department we’re able to just take care of the patient with supportive care and let the anticholinergic medicine wear off however if the patient does have persistent dysrhythmias seizures severe psychosis you can consider use of physostigmine to treat that patient as an adjunct to their other supportive care now there’s a lot of common anticholinergics you know and there’s a number of over-the-counter and prescription medications that have very powerful anticholinergic effects that you should be aware of so antihistamines antiemetics antipsychotics anti-spasmodics like dicyclomine motion sickness remedies muscle relaxers and tricyclic antidepressants all have significant anticholinergic effects and if they’re taken in doses that are higher than that which is intended they can produce anticholinergic toxicity so in fact for our patient the family brought us the pill bottles and we discovered that he took a full bottle of Tylenol PM which consists of acetaminophen 325 milligrams plus diphenhydramine 25 milligrams it was a 100 pill bottle which is now empty giving him a total ingestion of more than 30 grams of acetaminophen and two and a half grams of diphenhydramine that is definitely enough to give him significant anticholinergic toxicity but in addition to the anticholinergic syndrome which is what brought him to our attention we have to be concerned about his Co ingestion which is the tylenol so tylenol is one of our high toxicity ingestion and anytime you have a patient who presents with a poisoning that has high lethality potential you always want to involve either your local poison center or a toxicologist to get guidance on how to manage them we don’t routinely perform GI decontamination in patients with toxic ingestion x’ anymore but for high toxicity ingestion x’ that have occurred within the past few hours you might consider nasogastric lavage to get any pills or pill fragments out of the stomach you might consider activated charcoal in order to hopefully bind the toxin in question and get it out of the system through the GI tract or you might consider whole bowel irrigation again for patients who potentially have intact pills that you want to flush out the other end you also of course want to optimize your supportive care and if there is an available antidote for the ingestion in question you want to administer it promptly now anytime we think about GI decontamination I want to emphasize that we should be weighing the potential benefit against the risk so there’s always a risk of aspiration in a patient with altered Mental Status if we start putting things into their GI tract so if it’s a really high lethality ingestion and you want to decontaminate them you should consider protecting their airway as well if they’re not sufficiently alert to protect it on their own [Music]

2 comments

Leave a Reply

Your email address will not be published. Required fields are marked *